Alert archive / Montana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 62, NWS Great Falls, MT

June 28, 2005Fergus County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 28, 2005, 4:18 PM MDT for Fergus County, Montana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2005, 4:18 PM MDT (22:18 UTC)
Expired
Jun 28, 2005, 5:00 PM MDT
In force
42 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Fergus County, MT

The radar

The Billings radar (KBLX), 164 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2005-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2005-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:29 PM MDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 28, 2:29 PM MDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
229 PM MDT TUE JUN 28 2005

.DISCUSSION...

TONIGHT THROUGH THURSDAY...ANOTHER ROUND OF CONVECTIVE ACTIVITY
THIS AFTERNOON AND EVENING AS THE UPPER TROF MOVES EVER CLOSER TO
THE COUNTY WARNING AREA AND ENERGY MOVES OUT AHEAD EMBEDDED WITHIN
THE SOUTHWEST FLOW ALOFT. AIRMASS IS MOST UNSTABLE ALONG THE
EASTERN PORTION OF THE CWA AND WOULD EXPECT SOME STORMS TO BECOME
SEVERE IN THAT AREA. UPPER TROF FINALLY LIFTS OUT OVER THE AREA ON
WEDNESDAY WITH A NORTHWEST FLOW ALOFT RETURNING. ENOUGH RESIDUAL
INSTABILITY WEDNESDAY AFTERNOON TO ALLOW WIDELY SCATTERED SHOWERS
AND THUNDERSTORMS TO DEVELOP. BY WEDNESDAY NIGHT...RIDGING
DEVELOPS OVER THE AREA BRINGING WARMER AND DRY CONDITIONS.
TEMPERATURES GENERALLY IN THE 70S WEDNESDAY BEFORE WARMING INTO THE
80S THURSDAY. EMANUEL

THURSDAY THROUGH SATURDAY NIGHT...THE MODELS ARE IN BETTER AGREEMENT
TONIGHT THAN THEY HAVE BEEN THE PAST COUPLE OF NIGHTS. STILL AM
EXPECTING AN UPPER RIDGE OVER THE AREA ON THURSDAY. EVEN WITH THE
RIDGE IT LOOKS LIKE THE AIRMASS WILL BE UNSTABLE BUT FAIRLY DRY.
HAVE ADDED A SLIGHT CHANCE OF THUNDERSTORMS OVER A SMALL PORTION OF
THE SW AND CENTRAL ZONES DUE TO OROGRAPHIC LIFT IN THE NW FLOW.
THEREAFTER EXPECT SW TO W FLOW. THE LATEST ECMWF HAS COME AROUND TO
THE GFS SOLUTION OF HAVING A SHORTWAVE MOVE THROUGH THE AREA AROUND
SAT. AND THE LATEST ECMWF AND UKMET HAVE BACKED OFF ON THE UPPER
TROUGH THEY HAD UPSTREAM OF MONTANA SAT NIGHT. AS FOR WEATHER FRI
INTO SAT NIGHT..FRIDAY SHOULD AGAIN BE UNSTABLE AND COULD RECEIVE
SOME LIFT FROM A WEAK SHORTWAVE. BUT AGAIN THE AIRMASS IS LOOKING
FAIRLY DRY. IN PART DUE TO DOWNSLOPE EFFECTS HAVE LOWERED POPS IN
THE N FOR FRIDAY. IT LOOKS LIKE A REPEAT FOR SAT WITH A WEAK
SHORTWAVE..AN UNSTABLE AIRMASS AND NOT MUCH MOISTURE TO WORK WITH.
LEFT POPS ALONE WHICH KEPT A CHANCE OVER THE WRN MOUNTAINS AND A
SLIGHT CHANCE OVER A PORTION OF SW AND CENTRAL MT.

SUNDAY THROUGH TUESDAY...MODELS KEEP LONG WAVE TROUGH ALONG WEST
COAST WITH UPPER RIDGE OVER THE COUNTRYS MID-SECTION. THIS WILL
LEAVE MONTANA UNDER A RATHER MOIST AND UNSTABLE SOUTHWEST FLOW
ALOFT. THUS...TEMPERATURES WILL RUN SLIGHTLY BELOW SEASONAL
AVERAGES WITH AT LEAST A SLIGHT CHANCE OF SHOWERS AND AFTERNOON
THROUGH EARLY NIGHTTIME THUNDERSTORMS THROUGH THE PERIOD.
WILLIAMSON DC

&&

.AVIATION...
UPDATED AT 0010Z
THE AIRMASS IS MOIST AND UNSTABLE.  SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH THE EVENING AND ENDING AROUND 06Z. VFR CONDITIONS
PREVAIL ACROSS THE AREA ALTHOUGH MVFR CEILINGS AND VISIBILITIES
SHOULD BE EXPECTED NEAR SHOWERS AND THUNDERSTORMS. &&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  72  52  82 /  40  20  20  10
CTB  47  71  48  79 /  40  20  20  10
HLN  52  75  53  84 /  40  20  20  10
BZN  45  73  46  81 /  50  20  20  20
WEY  35  66  36  72 /  50  10  10  20
DLN  44  72  46  80 /  40  20  10  10
HVR  53  74  52  84 /  40  20   0  10
LWT  48  68  47  79 /  50  20  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...EMANUEL
LONG TERM....BLANK/WILLIAMSON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 28, 5:02 AM MDT, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
502 AM MDT TUE JUN 28 2005

MTZ008>015-044>055-291115-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
502 AM MDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA...SOUTHWEST MONTANA AND CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 28, 1:07 PM MDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
107 PM MDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FUNNEL CLOUD     3 SE GRASS RANGE        47.00N 108.76W
06/28/2005                   FERGUS             MT   PUBLIC

            PUBLIC REPORTED A FUNNEL CLOUD SOUTHEAST OF GRASS RANGE.

&&

BRUSDA
Local storm report, Jun 28, 1:48 PM MDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
148 PM MDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             8 W HELENA              46.60N 112.19W
06/27/2005  1.50 INCH        LEWIS AND CLARK    MT   LAW ENFORCEMENT

            CORRECTED TIME FOR THIS REPORT.

0325 PM     HAIL             HELENA                  46.60N 112.02W
06/27/2005  1.75 INCH        LEWIS AND CLARK    MT   TRAINED SPOTTER

            MANY HAIL REPORTS FROM AROUND DOWN TOWN HELENA FREQUENT
            CLOUD TO GROUND LIGHTNING WITH GUSTY WINDS.

0335 PM     HAIL             6 SE BOZEMAN            45.62N 110.96W
06/27/2005  0.50 INCH        GALLATIN           MT   TRAINED SPOTTER

            FREQUENT CLOUD TO GROUND LIGHTNING WITH BRIEF HEAVY RAIN.

0335 PM     HAIL             7 W HELENA              46.60N 112.17W
06/27/2005  0.50 INCH        LEWIS AND CLARK    MT   TRAINED SPOTTER

            HAIL DEPTH ON HWY 12 WEST UP TO FOUR INCHES DEEP FOR AT
            LEAST ONE HALF MILE CAUSING CAR TO SLIDE OFF ROAD.

0545 PM     HAIL             GEYSER                  47.27N 110.49W
06/27/2005  0.25 INCH        JUDITH BASIN       MT   TRAINED SPOTTER

            PEA SIZE HAIL AND VERY HEAVY RAIN. TOTAL RAINFALL NEAR 1
            INCH FROM THIS STORM.

0610 PM     TSTM WND GST     GERALDINE               47.60N 110.27W
06/27/2005  60 MPH           CHOUTEAU           MT   TRAINED SPOTTER

            WINDS ESTIMATED BETWEEN 50 AND 60 MPH...WITH PEA SIZE
            HAIL.

0630 PM     HEAVY RAIN       12 S CLEVELAND          48.10N 109.15W
06/27/2005  1.50 INCH        BLAINE             MT   TRAINED SPOTTER

0630 PM     HAIL             6 S STOCKETT            47.27N 111.16W
06/27/2005  0.50 INCH        CASCADE            MT   OTHER FEDERAL

            PEA TO DIME SIZE HAIL COVERING THE GROUND.

0100 PM     FUNNEL CLOUD     3 SE GRASS RANGE        47.00N 108.76W
06/28/2005                   FERGUS             MT   PUBLIC

            PUBLIC REPORTED A FUNNEL CLOUD SOUTHEAST OF GRASS RANGE.

&&

HERE IS A SUMMARY OF ALL SEVERE WEATHER REPORTS FOR THE SEVERE EVENT
THAT HAPPENED ON MONDAY JUNE 27TH...ALONG WITH THE FUNNEL CLOUD
REPORT SOUTHEAST OF GRASS RANGE ON JUNE 28TH.

BRUSDA
Local storm report, Jun 28, 2:54 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
254 PM MDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             GRASS RANGE             47.03N 108.80W
06/28/2005  0.25 INCH        FERGUS             MT   TRAINED SPOTTER

&&

BRUSDA
Local storm report, Jun 28, 2:59 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
259 PM MDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TORNADO          3 E LEWISTOWN           47.06N 109.36W
06/28/2005                   FERGUS             MT   PUBLIC

            REPORTED BY PUBLIC. BRIEF TOUCHDOWN OF TORNADO.

&&

BRUSDA
Local storm report, Jun 28, 3:00 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
300 PM MDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             LEWISTOWN               47.06N 109.43W
06/28/2005  0.25 INCH        FERGUS             MT   TRAINED SPOTTER

&&

BRUSDA
Local storm report, Jun 28, 3:19 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
319 PM MDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             LEWISTOWN               47.06N 109.43W
06/28/2005  0.50 INCH        FERGUS             MT   TRAINED SPOTTER

            HEAVY RAIN WITH FREQUENT LIGHTNING. AT LEAST SIX INCHES
            OF WATER FLOWING DOWN SOME LOCAL STREETS.

&&

SAUCIER

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 6:17 PM MDTSevere Thunderstorm WarningTFXCascade43 min
Jun 27, 6:30 PM MDTSevere Thunderstorm WarningTFXLiberty, Toole55 min
Jun 27, 6:47 PM MDTFlash Flood WarningTFXChouteau3 hr
Jun 28, 2:50 PM MDTSevere Thunderstorm WarningTFXFergus40 min
Jun 28, 2:58 PM MDTTornado WarningTFXFergus32 min
Jun 28, 3:30 PM MDTSevere Thunderstorm WarningTFXFergus45 min
Jun 28, 5:07 PM MDTSevere Thunderstorm WarningTFXPondera38 min

Nearby

Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.